Phentermine is a sympathomimetic amine, similar to amphetamine, which is one of the most commonly prescribed medications for weight loss. It has been linked to an increase in thyroid activity, which can raise thyroid levels and cause permanent damage to vision. Additionally, there have been rare reports of valvular heart disease in people who took the medication, as well as pulmonary hypertension, which can be fatal. Moreover, there is evidence that phentermine can induce psychosis.
A 25-year-old Asian patient repeatedly developed psychotic symptoms after taking the medication, suggesting that it may cause chronic occupational and social deterioration. Therefore, it is important for prescribing physicians to take precautionary measures and for patients to be educated about the potential risks of taking phentermine. In some cases, doctors may prescribe a combination of phentermine and topiramate instead of phentermine alone.Although the exact mechanism of psychosis caused by phentermine is not yet clear, numerous reports have already demonstrated that it can induce psychotic episodes. Fortunately, these symptoms usually resolve once the medication is stopped.